Posted by: Anne | 2011-03-31



My son is 6 and is underweight for his age. He was recently put on Concerta. He has terrible mood swings especially when it comes to eating and drinking. Is this normal? will this pass? What can I give him as a supplement. He also has alot of allergies. He is also on resperlet but it makes him very drowzy. Can children his age take this med?
Please assist.

Expert's Reply


ADHD Expert

Dear Anne,

It can take a few weeks for the initial side effects to pass; in some cases these side effects remain, in which case a different medication may be suggested.

Please take your concerns with as much detail as possible regarding times of increased moodiness etc. to your prescribing practitioner. If s/he does not have very much experience with ADHD it may be worthwhile asking for a referral.

To assist with weight gain, you can give him a nutritional supplement such as Ensure; your pharmacist will be able to inform you of the various supplements on the market for children and which ones will help your little one put on weight.

Kind regards,

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Will | 2011-04-15

Hi Anne,
I too have to take concerta. It''s completely normal. Im 15 a freshman in highschool and im fine with it. I just take it right after i eat breakfast which is at 6:15 a.m. weekday. Then i dont eat lunch which is because of the concerta, but then i eat dinner. Then later at night ill get a little snack. Try Ensure, it helps build muscle and its a drink. Maybe if he gets up in the night leave some food out, because thats when his hunger will roar im guessing. So it''s normal and lastly maybe tell him he has to eat to be strong, what i did with my lil bro who didnt like drinking milk a lot was tell him it makes you run faster then i would slow down when we would run and let him win so now he is likes drinking milk, normally though.

Reply to Will
Posted by: Y | 2011-03-31

Hi Anne

With all of these meds you need to be aware they each child will act differently on different dosages, Maybe you should take him back to the dr and reassess the dosage.

If you live near Joburg, there is a ADDnova clinic with all the specialist you need to help assess him and the meds

Goodluck its not easy I know

Reply to Y

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.